GCA and Tocilizumab

I am taking the above for GCA and have had two infusions and two injections. My latest bloods are great re CRP and ESR but I now have high cholesterol - 7 - not sure how bad 7 is and whether the drug has caused it. I have never had high cholesterol before. Also I have a bad cough, which I think I caught from a friend staying with me. I seem fine with the cough but wonder if I should be taking antibiotics because of my compromised immune system, As usual I cannot get an appointment with my GP and I put a call into the consultant but havn't heard anything yet. I had been feeling so very much better on the Tocilizumab.

13 Replies

oldestnewest
  • As I understand it infections can be very serious on Tocilizumab. Are you able to emphasise that when you are seeking a GP appointment?

    Failing that, because this is such a new drug only recently licensed for use here and only for about a year in the US, I would be inclined to be ultra cautious and seek hospital advice.

    It is outrageous that you cannot get a GP appointment and that you haven't been able to speak to your consultant or any of his team.

    When my cholesterol was 5, I was urged by my GPs surgery to take Statins, which I didn't. I hadn't heard of this being a particular side effect. It is with Pred I think and I wouldn't be surprised.

    You need expert advice on all of this! Perhaps the Pharmacy could advise.

    I sincerely hope you have managed to get it by the time I have sent this.

  • Actually I believe tocilizumab has been around for a fair amount of time, only recently approved for use for GCA. Was used before for RA iirc.

  • Sorry Hindhags. I probably read for our condition, it was relatively new. It has been used as you say in RA and some cancers.

  • Yes, approved for RA in 2010, so around overall including clinical trials for RA for a bit over 10 years?

  • I can feel this drug creeping towards me for some reason.

  • Has it been mentioned?

  • Yes. Hannah said that we could perhaps make an argument for it because of the Stenosis. Does that make sense to you PMRPro?

  • Don't know - except it would stop the (probably) GCA which can cause stenosis. Better than going to a high dose of pred at this stage.

  • Hello, assuming you are in the UK, you should at least be able to speak to a GP on the phone, especially if they have some sort of triage system like some do. Every GP surgery in my area have same day appointments for urgent problems. Failing that call 111.

  • Your GP must have emergency slots - demand one. If they won't play - complain to the CCG. And as Snazzy says, you could try 111 and insist on speaking to an out of hours doctor, please nicely.

    My own personal opinion is that 7 is not too bad - but I know a lot of doctors won't agree with me! I don't believe the cholesterol/statin story. However - perhaps you need the breakdown of the cholesterol level so you know your LDL and HDL levels:

    ard.bmj.com/content/suppl/2...

    "Tocilizumab may increase the amount of cholesterol in the

    blood, but not the most damaging type of cholesterol"

    It is a lay summary so a pretty easy read.

    If your HDL cholesterol, the so-called "good" cholesterol, is increased then the total level will also go up. My total cholesterol is raised - but it is because my HDL is very high, my LDL (the "bad" cholesterol) is raised a bit.

  • PMRpro,

    Thank you for the Link, very informative (I have high cholesterol).

    Enan

  • It's really good to hear that you have been feeling so much better on Tocilizumab. We don't say this lightly, I know.

    Let us know what happens.

  • Have read the link - its very useful. Will check my blood results. I have to say that I am so very much better that I would rather have high cholesterol - than the misery of GCA - I had constant flares for 15 plus months and most days felt retched. Now down to 7 1/2 mg Pred.

You may also like...